Alert archive / Utah / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 65, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Nov 9, 2002, 2:52 PM MST for Iron County, Washington County, Utah. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 9, 2002, 2:52 PM MST (21:52 UTC)
- Expired
- Nov 9, 2002, 3:15 PM MST
- In force
- 23 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Iron County, UT, Washington County, UT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 092152 SVRSLC UTC021-053-092215- /NEW.KSLC.SV.W.ETN#.092151-092215/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 251 PM MST SAT NOV 9 2002 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTH CENTRAL IRON COUNTY IN UTAH NORTH CENTRAL WASHINGTON COUNTY IN UTAH * UNTIL 315 PM MST * AT 245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF PINE VLY...OR ABOUT 26 MILES NORTH OF ST GEORGE...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE... 8 MILES SOUTH OF PINTO AT 255 PM MST OVER PINE VLY AT 300 PM MST THESE STORMS HAVE AN HISTORY OF PRODUCING STRONG MICROBURST WINDS IN EXCESS OF 60 MPH. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 3752 11375 3734 11372 3730 11333 3756 11333
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 2:30 PM MST, 22 minutes earlier.
Area forecast discussion, Nov 9, 2:30 PM MST, 22 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
230 PM MST SAT NOV 9 2002
.SYNOPSIS...A MOIST WEST TO NORTHWEST FLOW ALOFT WILL REMAIN OVER
UTAH THROUGH SUNDAY. HIGH PRESSURE ALOFT WILL SLIDE EAST INTO THE
STATE LATE MONDAY AND REMAIN THROUGH TUESDAY.
.DISCUSSION...THE MOIST WESTERLY FLOW ALOFT OVER THE BASIN ABOUT TO
TRANSITION A MORE NW FLOW SUNDAY/SUNDAY NIGHT. THIS CHANGE WILL BE
IN RESPONSE TO AMPLIFICATION OF THE TROUGH IN THE CNTRL/ERN PACIFIC
AND THE DOWNSTREAM RIDGE OVER/NEAR THE WEST COAST. THE PATTERN WILL
REMAIN PROGRESSIVE WITH A RIDGE/TROUGH/RIDGE SEQUENCE MOVING THROUGH
THE REGION DURING THE MIDWEEK TIMEFRAME.
MOST ACTIVE WEATHER TODAY IS THE CONVECTION OVER THE EXTREME SRN
PORTION OF THE STATE UNDERNEATH THE VERY STRONG UPPER JET. FOCUS OF
THE CONVECTION NOW ALONG THE OLD SURFACE FRONTAL BOUNDARY WHICH HAS
STALLED THIS AFTERNOON. EXPECT THAT CONVECTION WILL REMAIN
ACTIVITY INTO THE EVENING...BUT DECREASE AS SURFACE CONVERGENCE INTO
THE BOUNDARY WEAKENS AND JET SUPPORT WANES OVERNIGHT.
SHORTWAVE RACING EAST THROUGH SW OREGON/NW CA SCHEDULED TO REACH
NRN UTAH LATER TONIGHT. PRECIP SHOULD INCREASE IN INTENSITY/AREAL
COVERAGE LATER THIS EVENING AS THIS FEATURES NEARS THE STATE.
STEADY PRECIP PROBABLY GOOD THROUGH EARLY SUNDAY AFTERNOON...THEN
TAPER OFF TO SCATTERED SHOWERS LATE IN THE DAY.
UPPER RIDGE BUILDING OVER/NEAR THE WEST COAST MONDAY WILL GRADUALLY
FORCE HEIGHTS TO RISE OVER THE BASIN DURING THE DAY. MORE INCLINED
NOW TO DROP PRECIP...OR AT LEAST REDUCE THE THREAT...FOR MANY ZONES
AS TEMPS RISE ALOFT ALONG WITH THE HEIGHTS. MODELS GENERATE A LOT
OF CLOUDS FROM WARM ADVECTION IN THIS SITUATION. GENERAL IM NOT
INCLINED TO EXPECT MUCH PRECIP IN THIS PATTERN...ESPECIALLY WITH A
WELL MIXED LOWER LEVELS. WELL STILL SEE SOME PRECIP IN THE FAR
NRN ZONES...BUT ANY SIGNIFICANT AMOUNTS WILL BE LIMITED TO FAVORED
TERRAIN.
THE PATTERN ACROSS THE CNTRL PACIFIC THROUGH THE WRN STATES IS
PROGGED TO BE SOMEWHAT MORE AMPLIFIED...BUT REMAIN PROGRESSIVE
DURING THE COMING WEEK. TREND IN THE GFS MODEL OVER THE PAST 2-3
RUNS HAS BEEN TO MOVE FEATURES FASTER AND SOMEWHAT LESS
AMPLIFICATION. THIS IS TO BE EXPECTED IN A FAST WESTERLY FLOW
PATTERN WHERE SPEED OF MOVEMENT IS ALWAYS AN ISSUE. TIMING OF ANY
CLOUDS/POSSIBLE PRECIP IN THE EXTENDED PERIOD HARD AT BEST...THOUGH
SIGNIFICANT PRECIP NOT EXPECTED.
SLC 8841 CDC 6521 CONGER
.SLC...HEAVY SNOW WARNING THROUGH SUNDAY NORTHERN MOUNTAINS AND
SOUTHWEST WYOMING...IDZ025...UTZ007>010 AND WYZ021.Hazardous weather outlook, Nov 9, 6:28 AM MST, 8 hours 24 minutes before
IDZ024-025-UTZ001>021-WYZ021-101400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 628 AM MST SAT NOV 9 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING .DAY ONE... TODAY COLDER AIR WILL BE PUSHING ACROSS THE AREA TODAY BRINGING SNOW LEVELS DOWN TO NEAR 5000 FEET IN THE NORTH BY EVENING. THE SNOW WILL BE HEAVY AT TIMES IN THE MOUNTAINS TONIGHT AND RAIN WILL CHANGE TO SNOW IN ALL NORTHERN VALLEYS. A HEAVY SNOW WARNING IS IN EFFECT FOR THE NORTHERN MOUNTAINS THROUGH SUNDAY. SEE SLCWSWSLC FOR DETAILS. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY THE HEAVY MOUNTAIN SNOW...SEE WARNING ABOVE...WILL CONTINUE SUNDAY AND IN SOME AREAS INTO MONDAY MORNING. THE WARNING MAY NEED TO BE EXTENDED. OTHERWISE SNOW SHOULD GRADUALLY TAPER OFF MONDAY AND MONDAY NIGHT. NO HAZARDOUS WEATHER IS EXPECTED THE REMAINDER OF THE PERIOD BUT THERE WILL BE ANOTHER WEAKER STORM SYSTEM MOVING ACROSS THE NORTHERN HALF OF THE AREA LATE WEDNESDAY INTO THURSDAY. .INSTRUCTIONS TO SPOTTERS... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE. WCJIN-WYSW
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 7:15 PM MST | Severe Thunderstorm Warning | SLC | Box Elder, Weber | 30 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.